Journal Information
Vol. 31. Issue. 1.January 2011
Pages 1-128
Vol. 31. Issue. 1.January 2011
Pages 1-128
Full text access
Lactic acidosis and linezolid-induced pancytopaenia
Acidosis láctica y pancitopenia por linezolid
Visits
...
, T.. Carbajob, M.. Fenollosab, R.. Ponsb, C.. Calvob
b Servicio de Nefrolog??a, Hospital General de Castell??n,
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

To the Editor,

Linezolid1-3 is an antibiotic in the oxazolidinone group with a tricyclic structure responsible for its efficacy against methicillin-resistant staphylococci. It inhibits protein synthesis by using a different site from other antibiotics. It is active3 against numerous microbes, such as staphylococci, including methicillin-resistant ones, streptococci, enterococci and other gram-positive types, like Corynebacterium and Listeria, as well as some anaerobes such as Clostridium difficile.

It is being increasingly used in current clinical practice for the treatment of nosocomial pneumonia caused by MRSA or Streptococcus pneumoniae, community pneumonia due to gram-positive organisms and complicated and uncomplicated skin infections, including diabetic foot infections without concomitant osteomyelitis.

60% is metabolised3 by the liver and 30% by the kidney, therefore the dosage does not require adjustment in moderate renal or hepatic failure, although there is no experience in serious failures.

Like any drug, it has side effects.1-3 The most frequently reported (between 1% and 10%) are gastrointestinal problems, headache and abnormalities in laboratory tests such as pancytopenia and lactic acidosis. Central nervous system disorders and bacterial or fungal superinfection appear less frequently.

We present the case of a 79-year-old man with a history of with drug-controlled hypertension, benign prostatic hyperplasia and chronic kidney disease stage 4 in outpatient nephrology follow-up for 8 months. He underwent surgery for a prosthetic left knee in a local hospital on 18 March 2010, and needed subsequent surgical cleaning for prosthetic infection on April 26, when antibiotic treatment with linezolid and levofloxacin was started. He was discharged on 28 May. The patient maintained treatment with linezolid for 7 weeks. The germ causing the prosthetic infection was unknown.

On June 10 the patient visited the emergency department of our hospital for malaise, asthenia, anorexia, vomiting and weight loss. Upon arrival, the patient was in good general condition, without signs of poor peripheral perfusion. Blood pressure was 118/52mm Hg, temperature of 36.5°C and the heart rate was 72 beats/min. There was a slight increase in local temperature of the left knee, with minimal effusion. Laboratory tests included the following: urea 184mg/dl, creatinine 2.6mg/dl, potassium 5.7mmol/l, leukocytes 4000/μl, with 61.3% neutrophils, haemoglobin 9g/dl, platelets 45 000/μl, lactic acid 3.11mmol/l, pH 7.25 and bicarbonate 18.5mmol/l. The patient was admitted to trauma.

Given these laboratory findings and the absence of signs of systemic infection justifying lactic acidosis or pancytopaenia, they were considered as side effects of linezolid. This was therefore withdrawn without any antibiotic alternative.

Progressive improvement of the pancytopaenia and renal function after hydration of the patient were reported in subsequent days, so the patient was transferred to the hospital where underwent surgery. On being discharged, the following results were found: creatinine 1.51mg/dl, total leukocyte count 5300/μl, haemoglobin 9g/dl and platelets 59 000/μl.

Although linezolid is a very effective antibiotic in cases refractory to conventional antibiotics, its possible side effects must always be taken into account. In this case it caused pancytopaenia and lactic acidosis, which improved after withdrawal of the drug.

Bibliography
[1]
Uptodate.
[2]
https://sinaem4.agemed.es/consaem/fichasTecnicas.do?metodo=buscar
[3]
Nefrologia 2008, Supl 6: 119-124.
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?